Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 83, NWS Raleigh, NC

August 31, 2001Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 31, 2001, 7:15 PM EDT for Sampson County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2001, 7:15 PM EDT (23:15 UTC)
Expired
Aug 31, 2001, 7:45 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2464 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WUUS52 KRAH 312317
SVRRAH
NCC163-312345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
715 PM EDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SAMPSON COUNTY IN NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF HARRELLS...OR ABOUT 18 MILES
  SOUTH OF CLINTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HARRELLS AT 720 PM EDT

WIND GUSTS NEAR 60 MPH WILL LIKELY OCCUR WITH THE SEVERE STORM ALONG 
WITH HAIL UP TO THE SIZE OF QUARTERS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:35 PM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 31, 1:35 PM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
135 PM EDT FRI AUG 31 2001

ANTICYCLONIC FLOW IN MID/UPPER LEVELS ACROSS CENTRAL NORTH
CAROLINA... BETWEEN VORTEX PULLING OFFSHORE NC/VA AND NEXT MID/UPPER
LEVEL OPEN WAVE OVER MIDDLE TENN... HELPING SUPPRESS CONVECTION IN
THE EARLY AFTERNOON. AS MENTIONED YESTERDAY THE ATMOSPHERE HAS
NEEDED BOTH LOW LEVEL LIFT AND MID/UPPER LEVEL LIFT TO PRODUCE
CONVECTION LATELY.

A SURFACE TROUGH ALONG THE FOOTHILLS WILL MOVE EASTWARD AND SETTLE
ALONG THE EAST HALF OF THE FORECAST AREA AROUND 00 UTC. THE LIFT
FROM THIS WEAK FEATURE IN ADDITION TO ANY PART OF THE MID/UPPER
LEVEL FEATURE IN MIDDLE TENN MAKING IT TO CENTRAL NC WILL HELP
CONVECTION. MORE LIKELY IS THE LOWER LEVELS CONVERGENCE IN N
ALABAMA/N GEORGIA AT 850 MB AND 700 MB ALONG WITH 500 MB DIFFLUENCE
WILL AID CONVECTION. THIS CONVECTION WILL RIDE THROUGH SOUTH
CAROLINA AND CATCH THE SOUTHERN SECTIONS OF THE FORECAST AREA. WILL
WORD THE FORECAST TONIGHT PERIOD WITH A LIKELY TO GOOD CHANCE OF
CONVECTION EARLY (MEANING EVENING AND PRIOR TO MOST PEOPLES
BEDTIME) WITH ONLY SLIGHT CHANCE TO ISOLATED OVERNIGHT.

OF NOTE IN THE VISIBLE IMAGERY TWO SMALL VORTICES CAN BE VIEWED.
ONE IS IN CENTRAL ALABAMA MOVING SLOWLY TOWARD CENTRAL GEORGIA. THE
OTHER MOVING FASTER FROM SOUTH CENTRAL TENN TO EAST TENN. THOSE TWO
FEATURES ARE AIDING THE CONVECTION TAKING PLACE CURRENTLY.

SATURDAY THE CLOUDS WILL HANG IN DURING THE MORNING AND EARLY
AFTERNOON WITH SOME BREAKS. THEN FROM 18 UTC THROUGH 00 UTC THE
SURFACE COLD FRONT MOVES INTO THE REGION. THIS IT ALSO IN LINE WITH
THE MID/UPPER LEVEL TROUGH FEATURE ALIGNING ALONG A ECG/ORF TO CLT
LINE. LOOK FOR THE MOST LIKELY CONVECTION DURING THE AFTERNOON AND
EVENING TIME FRAME ACROSS THE SOUTHERN SECTIONS OF THE FORECAST
AREA. THINGS SHOULD BEGIN TO DIE OUT AROUND 00 UTC.

THE AVIATION HAD BEEN CLOSING A CYCLONIC CIRCULATION FROM THE
SURFACE THROUGH 700 MB YESTERDAY AND BRINGING COPIOUS AMOUNTS OF
RAIN ACROSS THE SOUTHERN SECTIONS OF THE FORECAST AREA DURING THIS
TIME PERIOD. TODAY THE AVIATION HAS A TROUGH AT THOSE LEVELS. THE
FEATURE IS MORE SHARP THAN DEPICTED WITH THE OTHER MODELS AND BEGINS
STRONGER... MAYBE DUE TO LATENT HEAT RELEASE AID CONVECTIVE FEEDBACK
IN THE TEXAS/ARKANSAS REGION. A CROSS SECTION OF THE AVIATION MODEL
IN COMPARISON WITH THE 12 UTC RAOB FROM GSO INDICATES THAT IT BEGAN
MUCH TO MOIST AND CONTINUES THAT TREND THROUGH SATURDAY EVENING.

AFTER 00 UTC SUNDAY (SATURDAY NIGHT) WILL MENTION NO CHANCES OF
CONVECTION. SUNDAY LOOKS TO BE VARIABLY CLOUDY WITH NORTHEAST WIND
FOR A WHILE BEHIND THE FRONT. STRATOCUMULUS WILL FORM AS IT HAS
TODAY ALONG LAKE MICHIGAN. TEMPERATURES LOOK TO BE IN LINE IN THE
CURRENT FORECAST. WILL KEEP THE EXTENDED ABOUT THE SAME.

.RAH...NONE.

CLINE

In the hours before

Special weather statement, Aug 31, 5:04 PM EDT, 2 hours 11 minutes before
NCZ086-088-089-312230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
504 PM EDT FRI AUG 31 2001

...STRONG THUNDERSTORMS MOVING ACROSS THE SANDHILLS...

STRING THUNDERSTORMS WILL MOVE ACROSS HOKE...CUMBERLAND COUNTIES
THROUGH 6 PM...AND INTO SAMPSON COUNTY BETWEEN 6 AND 630 PM.  THE
STORMS WILL PRODUCE NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING
STRIKES AND TORRENTIAL DOWNPOURS.

THE STORMS WILL ALSO BE ACCOMPANIED BY WIND GUSTS AROUND 35 MPH.

FOR YOUR PROTECTION....SEEK SHELTER IN A STRONG BUILDING AS THESE
STORMS CROSS YOUR LOCATION.  THE STORMS WILL LAST 30 TO 60 MINUTES.
RAINFALL AMOUNTS BETWEEN A HALF TO ONE INCH WILL OCCUR IN LESS THAN
30 MINUTES RESULTING IN BRIEF FLOODING OF STREETS AND LOW LYING
AREAS.
Special weather statement, Aug 31, 5:28 PM EDT, 1 hour 47 minutes before
NCZ086-088-089-312230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
528 PM EDT FRI AUG 31 2001

...STRONG THUNDERSTORMS MOVING ACROSS THE SANDHILLS...

STRING THUNDERSTORMS WILL MOVE ACROSS HOKE...CUMBERLAND COUNTIES
THROUGH 6 PM...AND INTO SAMPSON COUNTY BETWEEN 6 AND 630 PM.  THE
STORMS WILL PRODUCE NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING
STRIKES AND TORRENTIAL DOWNPOURS.

THE STORMS WILL ALSO BE ACCOMPANIED BY WIND GUSTS AROUND 35 MPH.

THE STORMS WILL AFFECT TRAVELERS ALONG I-95 IN CUMBERLAND COUNTY
BETWEEN 530 AND 615 PM.  DUE TO THE BLINDING RAIN...YOU MAY WANT TO
PULL OFF THE INTERSTATE UNTIL THE RAIN HAS SUBSIDED.

FOR YOUR PROTECTION....SEEK SHELTER IN A STRONG BUILDING AS THESE
STORMS CROSS YOUR LOCATION.  THE STORMS WILL LAST 30 TO 60 MINUTES.
RAINFALL AMOUNTS BETWEEN A HALF TO ONE INCH WILL OCCUR IN LESS THAN
30 MINUTES RESULTING IN BRIEF FLOODING OF STREETS AND LOW LYING
AREAS.
Special weather statement, Aug 31, 5:53 PM EDT, 1 hour 22 minutes before
NCZ042-078-088-089-312330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
553 PM EDT FRI AUG 31 2001

...STRONG THUNDERSTORMS MOVING TOWARD GOLDSBORO AND NEWTON GROVE...

A BROKEN LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 30 MPH
ACROSS NORTHERN SAMPSON AND WAYNE COUNTIES BETWEEN 6 AND 7 PM.  THE
STORMS WILL EXIT CUMBERLAND COUNTY AND WESTERN JOHNSTON COUNTIES BY
620 PM.

THE STRONGEST STORMS WILL AFFECT SUCH PLACES AS BENSON...NEWTON
GROVE...PRINCETON...GOLDSBORO...AND MOUNT OLIVE. THE STORMS WILL
PRODUCE NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING
STRIKES...BLINDING DOWNPOURS AND WIND GUSTS NEAR 35 MPH.

TRAFFIC ALONG I-40 FROM BENSON...SOUTH TO THE DUPLIN COUNTY LINE
WILL BE AFFECTED BETWEEN 6 AND 645 PM.  MOTORISTS MAY WANT TO PULL
OFF THE INTERSTATE BEFORE THE STORM HITS DUE TO THE BLINDING
RAIN.

IF YOU ARE OUTDOORS...MOVE INSIDE A STURDY STRUCTURE IMMEDIATELY AT
THE FIRST RUMBLE OF THUNDER OR A RAPIDLY DARKENING SKY.

THE STORMS WILL PRODUCE RAINFALL AMOUNTS BETWEEN ONE AND ONE AND A
HALF INCHES IN LESS THAN AN HOUR.  THIS WILL RESULT IN EXTENSIVE
PONDING OF EATER ON THE ROADS AND HIGHWAYS. THUS...MOTORISTS
TRAVELING THROUGH THE STORMS WILL NEED TO GREATLY REDUCE THEIR SPEED.
Special weather statement, Aug 31, 5:53 PM EDT, 1 hour 22 minutes before
NCZ042-078-088-089-312330-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
553 PM EDT FRI AUG 31 2001

...STRONG THUNDERSTORMS MOVING TOWARD GOLDSBORO AND NEWTON GROVE...

A BROKEN LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 30 MPH
ACROSS NORTHERN SAMPSON AND WAYNE COUNTIES BETWEEN 6 AND 7 PM.  THE
STORMS WILL EXIT CUMBERLAND COUNTY AND WESTERN JOHNSTON COUNTIES BY
620 PM.

THE STRONGEST STORMS WILL AFFECT SUCH PLACES AS BENSON...NEWTON
GROVE...PRINCETON...GOLDSBORO...AND MOUNT OLIVE. THE STORMS WILL
PRODUCE NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING
STRIKES...BLINDING DOWNPOURS AND WIND GUSTS NEAR 35 MPH.

A SHERIFF DEPUTY IN SPIVEYS CORNER REPORTED VERY FREQUENT
LIGHTNING...WIND GUSTS BETWEEN 30 AND 40 MPH AND VERY HEAVY RAIN AT
540 PM.

TRAFFIC ALONG I-40 FROM BENSON...SOUTH TO THE DUPLIN COUNTY LINE
WILL BE AFFECTED BY THE STORMS BETWEEN 6 AND 645 PM.  MOTORISTS MAY
WANT TO PULL OFF THE INTERSTATE BEFORE THE STORM HITS DUE TO THE
BLINDING RAIN.

IF YOU ARE OUTDOORS...MOVE INSIDE A STURDY STRUCTURE IMMEDIATELY AT
THE FIRST RUMBLE OF THUNDER OR A RAPIDLY DARKENING SKY.

THE STORMS WILL PRODUCE RAINFALL AMOUNTS BETWEEN ONE AND ONE AND A
HALF INCHES IN LESS THAN AN HOUR.  THIS WILL RESULT IN EXTENSIVE
PONDING OF EATER ON THE ROADS AND HIGHWAYS. THUS...MOTORISTS
TRAVELING THROUGH THE STORMS WILL NEED TO GREATLY REDUCE THEIR SPEED.
Special weather statement, Aug 31, 6:05 PM EDT, 1 hour 10 minutes before
NCZ042-078-088-089-312330-

SPECIAL WEATHER STATEMENT...CORRECTION TYPO LAST PARA
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT FRI AUG 31 2001

...STRONG THUNDERSTORMS MOVING TOWARD GOLDSBORO AND NEWTON GROVE...

A BROKEN LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 30 MPH
ACROSS NORTHERN SAMPSON AND WAYNE COUNTIES BETWEEN 6 AND 7 PM.  THE
STORMS WILL EXIT CUMBERLAND COUNTY AND WESTERN JOHNSTON COUNTIES BY
620 PM.

THE STRONGEST STORMS WILL AFFECT SUCH PLACES AS BENSON...NEWTON
GROVE...PRINCETON...GOLDSBORO...AND MOUNT OLIVE. THE STORMS WILL
PRODUCE NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING
STRIKES...BLINDING DOWNPOURS AND WIND GUSTS NEAR 35 MPH.

A SHERIFF DEPUTY IN SPIVEYS CORNER REPORTED VERY FREQUENT
LIGHTNING...WIND GUSTS BETWEEN 30 AND 40 MPH AND VERY HEAVY RAIN AT
540 PM.

TRAFFIC ALONG I-40 FROM BENSON...SOUTH TO THE DUPLIN COUNTY LINE
WILL BE AFFECTED BY THE STORMS BETWEEN 6 AND 645 PM.  MOTORISTS MAY
WANT TO PULL OFF THE INTERSTATE BEFORE THE STORM HITS DUE TO THE
BLINDING RAIN.

IF YOU ARE OUTDOORS...MOVE INSIDE A STURDY STRUCTURE IMMEDIATELY AT
THE FIRST RUMBLE OF THUNDER OR A RAPIDLY DARKENING SKY.

THE STORMS WILL PRODUCE RAINFALL AMOUNTS BETWEEN ONE AND ONE AND A
HALF INCHES IN LESS THAN AN HOUR.  THIS WILL RESULT IN EXTENSIVE
PONDING OF WATER ON THE ROADS AND HIGHWAYS. THUS...MOTORISTS
TRAVELING THROUGH THE STORMS WILL NEED TO GREATLY REDUCE THEIR SPEED.
Special weather statement, Aug 31, 6:48 PM EDT, 27 minutes before
NCZ078-089-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
648 PM EDT FRI AUG 31 2001

...THUNDERSTORMS WITH FREQUENT LIGHTNING WILL PUSH THROUGH WAYNE AND
SOUTHERN SAMPSON COUNTIES THROUGH 8 PM...

THUNDERSTORMS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING
STRIKES WILL MOVE EAST AT 30 MPH ACROSS WAYNE AND SOUTHERN SAMPSON
COUNTIES THROUGH 8 PM.  BESIDES THE DANGEROUS FREQUENT
LIGHTNING...WIND GUSTS NEAR 35 MPH WILL OCCUR ALONG WITH TORRENTIAL
DOWNPOURS.

THE STRONGEST STORMS WILL AFFECT AREAS NEAR AND EAST OF
GOLDSBORO...AND IN SOUTHERN SAMPSON COUNTY NEAR GARLAND...HARRELLS
AND IVANHOE.

FOR YOUR PROTECTION...MOVE INDOORS IMMEDIATELY AT THE FIRST RUMBLE
OF THUNDER OR A RAPIDLY DARKENING SKY.

THE HEAVY RAINFALL WILL PRODUCE AMOUNTS CLOSE TO AN INCH IN ABOUT 30
MINUTES. THIS HEAVY RAINFALL WILL RESULT IN EXTENSIVE PONDING OF
WATER ON THE ROADS.  THUS...MOTORISTS ARE URGED TO TRAVEL MUCH
SLOWER THAN THE POSTED SPEED WHEN PASSING THROUGH THE HEAVY SHOWERS.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:54 PM EDTFlash Flood WarningRAHChatham3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.